an sneezing into a handkerchief, suffering with a cold, flu, or allergies

Turmeric and its major component curcumin can cause bleeding trouble when combined with drugs used to prevent clotting. It is smart to check on possible interactions before mixing herbs and medications such as turmeric plus Coumadin.

Q. I have a lot of arthritic pain, so when you mentioned turmeric for joint pain, I thought I would try it. In three days my nose was bleeding.

I take the anticoagulant Coumadin, so I was concerned. My prothrombin time was sky high. I had to go off the blood thinner for five days to get back to normal.

You should warn your readers about this interaction. Having your blood too thin can be extremely dangerous.

A. Thank you for the reminder that anyone on warfarin (Coumadin) or other anticoagulants should steer clear of turmeric or curcumin.

Although this yellow spice has anti-inflammatory properties, it can also magnify the effect of these anti-clotting medications. Prothrombin time is a measure of how long it takes blood to clot.

Turmeric/Anticoagulant Interactions

This interaction has not been well studied and is not found in the official prescribing information for warfarin. French scientists have reported such an interaction between turmeric and an anticoagulant drug not approved in the U.S., fluindione (Therapie, Nov-Dec 2014). Like warfarin, fluindione works by counteracting vitamin K activity in the blood cells.

Nevertheless, you are not the first person to report a serious bleeding problem with this combination. We have written about it here.

It is wise to ask the prescriber about potential interactions between therapeutic herbs or spices and prescription medications. Anticoagulant drugs may interact with several traditional herbal medicines, including ginger, ginkgo and licorice as well as turmeric (PLoS One, May 9, 2013).

Join Over 145,000 Subscribers
at The People's Pharmacy

Get our FREE daily email newsletter with breaking health news, prescription drug information, home remedies and a preview of our award-winning radio show.

  1. Karen
    Northern California
    Reply

    I don’t take any blood thinners because they are dangerous for me. I have Von Willebrands so any surgery, even dental really affects me. I knew something was wrong but they didn’t test for it until I was 62. Also passed on hemophilia to my son. What I want to know is turmeric bad for me to take? Does a anyone know?
    Thank you
    Karen

  2. Patricia
    Melbourne, FL
    Reply

    The first article about turmeric said anticoagulants would not be compatible. I also did a google search “turmeric side effects”. I only took the 81 mg aspirin three times a week (Dr. & I agreed not needed daily). So, after buying some turmeric capsules I quit taking the aspirin. Only been a week, so nothing has changed as of now. My arthritis comes and goes except for my newest location (middle finger left hand) which started a month ago. Ben Gay ultra helps. I have tried all over the counter pills and ointments without any real relief. The turmeric capsules label in big letters “TURMERIC CURCUMIN 500 mg” and only ingredient listed is “turmeric 500 mg”. Is this a correct dosage? (I’m taking one a day, though bottle says one to two a day).

  3. Heather
    Melbourne
    Reply

    I have just started Curcumin but only 1 tablet a day 600mg. for my chronic Rheumatoid.

    I don’t take Warfarin, however I do take anti-inflammatory NSAID Ketaprophen/Orudis which thins the blood, also I take 4mg Prednisolone.

    Will go thru all my meds supplements to see what is a blood thinner.

    Any advice or experiences please tell me

  4. Mary
    Reply

    I wonder how many of the drugs that eating grapefruit can be a problem will have that warning so we can be alert?

  5. wendy
    Reply

    When I had deep-vein thrombosis a year ago, the pain was excruciating. I have a real aversion to taking pharmaceuticals, however, so I researched for something else that would dissolve the clots, and came up with Nattokinase, an enzyme. I began taking about 4000 FUs a day. After about a week, the pain was ebbing, so I continued. It took about a month for the pain to go away entirely, which I assumed meant the clots were gone. However, on a visit to the Ophthalmologist, a small retinal bleed was shown during the exam. I suspected that was due to the Nattokinase, so I cut back to 2000 FUs a day, and sometimes skipped a day or two. On the next visit to the Ophthalmologist a month later, the retinal bleed was gone. Since then, I’ve taken the Nattokinase “as needed,” which turns out to be an average of 2000FUs every 3 days. The clots have not come back, the pain is gone, and my eyes are fine. I have always tried natural treatments rather than taking prescriptions or having operations, and have managed to hang on to all my body parts, and keep them working pretty well, especially since I’ve been using them for 70 years.

  6. Brooke
    mn
    Reply

    I agree, there often is incomplete info given by those recommending natural supplements. I ordered several bottles of alpha Lipoic acid as a blood sugar lowering supplement only to find it shouldn’t be taken if you are taking synthroid. I was stuck with a supplement I couldn’t take. Whether it’s a drug or a supplement of a drug every known interaction needs to be mentioned.

What Do You Think?

We invite you to share your thoughts with others, but remember that our comment section is a public forum. Please do not use your full first and last name if you want to keep details of your medical history anonymous. A first name and last initial or a pseudonym is acceptable. Advice from other commenters on this website is not a substitute for medical attention. Do not stop any medicine without checking with the prescriber. Stopping medication suddenly could result in serious harm. We expect comments to be civil in tone and language. By commenting, you agree to abide by our commenting policy and website terms & conditions. Comments that do not follow these policies will not be posted.